December 22, 2005
Question from Crosby, Texas, USA:
My mother developed a severe case of shingles six weeks ago and had her gall bladder removed five weeks ago. After release from the hospital, she seemed to progress for a week, then developed severe nausea and episodes of vomiting. She has been prescribed medication to help repair the nerve endings from shingles (Neurotin), as well as pain medication and nausea medication. I do not know the names of the medications. The doctors, both the general practitioner and gastroenterologist, seem baffled. My mother continues to lose weight and gets weaker and weaker. My parents have tried adjusting the medications to help the nausea. At times, she seems to do better for a day or so, then goes back to the nausea and vomiting. We feel the problem may be connected to her diabetes. Have you ever encountered anyone with this problem? We are desperate as she just seems to be wasting away. Two months ago, we walked together three times a week. She seems to be able to regulate the diabetes; the nausea and vomiting are the problems. She was hospitalized again on Monday, December 19, 2005. Any comments will be appreciated.
I am concerned this is related to the gallbladder surgery. I am sure her physicians have addressed this. However, post-gallbladder surgery, it is possible to have problems with drainage of the biliary tree with associated nausea. It causes her not to eat and she loses weight. I would speak with her gastroenterologist about this. I would ask whether they have done the tests to review whether there was a stone retained in the biliary tree. Did she develop pancreatitis? Does she need an ERCP (endoscopic retrograde cholangiopancreatography-a test to look at the biliary tree with a combination of a scope and a dye study)? The combination she has experienced is certainly not a good one. Both, by themselves, can lead to weight loss and suffering. The two together are really rough.